Reactions 1680, p208 - 2 Dec 2017 O S Lithium toxicity and arrhythmic complications following suicide attempt: case report A man in his 60s [age not clearly stated] developed lithium toxicity, prolonged QTc interval and right bundle-branch block following lithium [lithium carbonate] overdose in a suicide attempt. The man was hospitalised for significant lithium overdose. He had a history of recurrent depressive disorder. Prior to admission, he was taking lithium 800mg once a night along with other treatment medications. He had recently been diagnosed with a rare skin carcinoma (on his legs). He underwent radical surgery for the skin carcinoma. He reported this surgery to be distressing. A year before admission, he became socially isolated following a relationship breakdown. He self-administered 50x400mg lithium along with a pint of beer with an intention of suicide. Twelve hours later, he experienced diarrhoea, dizziness, abdominal pain and profuse vomiting. He reported this overdose to the admitting staff and paramedics. He was dehydrated at the time of admission. Past pointing and cerebellar ataxia were noted on neurological examination. Creatinine level increased from 75 µmol/L to 108 µmol/L and bicarbonate level was at 28.1 mmol/L. The serum lithium level (after 12 hours of overdose) was 4.7 mEq/L (normal therapeutic range 0.4-1.0 mEq/L). ECG revealed a prolonged QTc of 490ms and right bundle-branch block. The man was started on haemofiltration and received 3 cycles of therapy. His all psychotropic medications were withheld. Following third haemofiltration, the serum lithium level reduced to 0.88 mEq/L. Six days after the overdose, when the man’s serum lithium level reached 0.67 mEq/L, treatment with lithium was started again. Twenty four hours after starting lithium, he presented with dysarthria, bilateral tremor and dystonia. At this point of time, his serum levels were within normal therapeutic range. He was transferred to a psychiatric hospital. He again showed signs of catatonic stupor. Therefore, he was detained and electroconvulsive therapy was administered. Author comment: "Here we describe a case of severe lithium overdose." "Lithium neurotoxicity is a potential complication of lithium therapy, most typically in patients on chronic lithium who experience an acute overdose". De Cates AN, et al. Lithium overdose and delayed severe neurotoxicity: Timing for renal replacement therapy and restarting of lithium. BMJ Case Reports 2017: 222453, 25 Oct 2017. Available from: URL: http://doi.org/10.1136/ bcr-2017-222453 - United Kingdom 803284571 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera